The mother of a child with encopresis recently told me that when she asked her pediatrician if Miralax might be the cause of her son’s frequent poop accidents, her pediatrician said, “Absolutely not! In all my years of practice I have never seen Miralax cause accidents!”
My first thought was that this doctor must not have treated many children with encopresis.
Any PEG or water retention laxative such as Miralax can cause stool to leak, sometimes uncontrollably, if given in unnecessarily high doses. This is, unfortunately, very common. In my experience, the main reason why children are unintentionally given more (or sometimes less) laxative than they need is because parents and even some healthcare professionals think that “one cap” of the PEG powder is the “standard dose” even for children, so that is how it is typically prescribed. But, often that is far more than the child needs.
The last thing a child (or their parent) wants is to soil or leak MORE than usual! In my experience, the most common reason parents feel that laxatives don't work for their child is that their child has been on an incorrect dose.
The fact is that there is no one dose that is correct for all children. A dose that works for one child may be too much or too little for another child. That’s why I always advise that PEG laxatives be prescribed by the teaspoon and not by the cap, keeping in mind that one cap equals five level teaspoons. My book describes in detail how to determine the correct dosage for your child.